Nebraska, 2023

Damaging Wind and High Wind in Nebraska, April 13, 2023

April 13, 2023 · NWS GLD · 2 events in 2 counties and zones

A cluster of fast moving, weak showers in the afternoon of the 13th created high winds as they collapsed. Winds not associated with the showers were gusting to around 30-40 mph and as the showers collapsed, short-lived gusts reached up to 65 mph in southwestern Nebraska.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A cluster of fast moving, weak showers in the afternoon of the 13th created high winds as they collapsed. Winds not associated with the showers were gusting to around 30-40 mph and as the showers collapsed, short-lived gusts reached up to 65 mph in southwestern Nebraska. A barn's roof was torn off from one of these wind gusts. Blowing dust was also reported with these wind reports with visibility being reduced down to near zero for about 20 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 13, 2:10 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 13, 2:10 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
210 PM MDT Thu Apr 13 2023

.SHORT TERM...(This evening through Friday)
Issued at 203 PM MDT Thu Apr 13 2023

Latest upper air analysis shows a trough over the Great Basin, with
a ridge over the eastern CONUS.  Satellite imagery shows cloud cover
increasing with the trough as it slowly moves eastward.  At the
surface south winds turned slightly to the south-southwest near the
KS/CO border.  This area of convergence, along with the aid of the
weak upper level trough moving through the flow, has led to cumulus
and weak thunderstorm development.

For the rest of the afternoon anticipate the isolated activity to
continue moving northeast, and possibly increasing some in coverage
toward evening.  There is very little ML CAPE, even less than what
was shown yesterday.  However the DCAPE continues to be rather high
due to the very dry environment in place.  As such there continues
to be a risk for dry lightning with any storms that form, and strong
to severe erratic wind gusts.  These wind gusts could produce
blowing and even dust storms.  Otherwise the current Red Flag
Warning continues due to critical fire weather conditions occurring
across the forecast area.  The cloud cover does not seem to be
preventing critical fire weather conditions from occurring (cloud
cover not causing the winds to drastically weaken over the west half
of the forecast area).

Tonight the storm activity will reach peak coverage in the early
evening, then should dissipate rather quickly as temperatures begin
to cool and an inversion forms.  The winds should decline some this
evening due to the increasing cloud cover and the inversion forming.
Unlike last night, there is not expected to be a shallow mixed layer
form.  (The current forecast may have winds on the high side.) Thus
the strong LLJ will not mix down. Lows will be similar to last
night.

Friday morning the strong cold front will move through from the
northwest.  Behind the front winds will turn to the northwest and
increase.  A shallow mixed layer will form behind the front,
allowing some of the stronger winds to the ground.  Also behind the
front the CAA will cause dew point depressions to become zero in the
low levels.  However the cold air mass will not be very deep. This
will cause a shallow saturated layer to form, resulting in light
rain or drizzle.

Isentropic analysis shows the saturated air is deepest for the
longest over the northwest part of the forecast area.  Therefore
have the highest confidence in precipitation forming there during
the afternoon. There may be a break in the precipitation during the
latter half of the afternoon as the lift ends.

Temperatures will be similar to what the lows have been the past
couple of nights.  The NAM seems to handle early frontal passages
like this the best.  Therefore trended the forecast toward the NAM.
The southern part of the forecast area may not be quite cool enough.

Friday night another wave of saturated air moves across the forecast
area from west to east.  This should lead to light precipitation
moving across the forecast area.  Temperatures will cool enough that
the rain should turn to snow for some in East Central CO.  However
am not expecting much snowfall due to the rather weak lift and brief
time there is a deeper saturated layer.  The precipitation should
come to an end toward Saturday morning, although some lingering
light precipitation can't be ruled out due to the moist environment
and weak lift still in place.

.LONG TERM...(Saturday through Thursday)
Issued at 210 PM MDT Thu Apr 13 2023

Saturday...the forecast area will be in the base of an upper level
trough through the day before it moves east and out of the area
during the night. We'll have a chance for morning rain and snow
showers before precipitation chances decrease in the afternoon with
no moisture expected during the night. High temperatures are
currently forecast to be in the upper 40s to lower 50s but could be
lower if the clouds and precipitation linger any longer then
currently forecast. Low temperatures fall into the middle 20s to
lower 30s. Should also mention that it will be quite windy during
the day with northwest winds gusting up to 45 mph.

Sunday...a high amplitude upper ridge axis approaches from the west.
With little in the way of cloudiness expected a dry day appears
likely. High temperatures rebound back into the lower to middle 60s,
consistent with typical mixing at 850mb and in line with the better
performing guidance numbers from the past 7 days. Low temperatures
are forecast to be in the lower to middle 30s.

Monday...the upper ridge axis moves over the area during the morning
with the flow backing to the southwest ahead of a trough across the
western part of the country. High temperatures are currently
forecast to be in the lower 70s to around 80. GFS/ECMWF/GEM 850mb
temperatures ranging from 16C across the east to 22C across the west
support high temperatures perhaps 5F higher. Low temperatures are
forecast to be in the lower to upper 40s.

Tuesday...an 850mb thermal ridge moves into the area under broad
southwest flow aloft. 850mb temperatures from the GFS/ECMWF/GEM
range from 22C across the east to 24C across the west, supporting
high temperatures warmer than the middle 70s to middle 80s currently
advertised. I did nudge highs up a few degrees. Low temperatures are
forecast to be in the lower 40s to lower 50s.

Wednesday...the large upper trough axis slowly moves east and over
the forecast area. There is some moisture in the 850-500mb layer
that clips our far northern counties in the afternoon supporting
slim chances for rain showers. During the night, drier air looks to
move in and would not support the current forecast from the NBM of
slight chance pops for light rain showers. With a cold front moving
through during the day, high temperatures are lower and range from
the upper 60s to upper 70s. Low temperatures are forecast to be in
the middle 30s to middle 40s.

Thursday...the forecast area remains under troughiness aloft. High
temperatures are currently forecast to be in the lower 60s to around
70 with low temperatures in the middle 30s to middle 40s. Breezy to
windy conditions are forecast during the day with northerly winds
gusting 30 to 40 mph. There may be enough moisture in the 850-500mb
layer to support NBM's forecast of slight chance pops for light rain
showers.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1150 AM MDT Thu Apr 13 2023

VFR to MVFR conditions forecast for the TAFs. Gusty winds today
will slowly decline tonight. There is a potential for isolated
thunderstorms to develop this afternoon, moving to the northeast.
Any storms that form will have a potential to produce blowing dust
as well.

KMCK will have LLWS tonight once the surface winds become lighter.

Friday morning the cold front will move through, turning the
winds to the north. Behind the front MVFR clouds will move in.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 8 PM MDT /9 PM CDT/ this evening for
     KSZ001>004-013>016-027>029-041-042.

CO...Red Flag Warning until 8 PM MDT this evening for COZ252>254.

NE...Red Flag Warning until 8 PM MDT /9 PM CDT/ this evening for
     NEZ079>081.

&&

SHORT TERM...JTL
LONG TERM...99
AVIATION...JTL
Hazardous weather outlook, Apr 13, 9:12 AM CST, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
912 AM MDT Thu Apr 13 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141515-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
912 AM MDT Thu Apr 13 2023 /1012 AM CDT Thu Apr 13 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A Red Flag Warning is in effect for the entire Tri-State Area this
afternoon and early evening for the combination of low humidity,
gusty south winds and dry fuels.

Isolated strong to severe thunderstorms will be possible this
afternoon and early evening capable of producing erratic wind gusts
of 60 mph or greater. These thunderstorms could produce dry lightning
that would spark wildfires as well as blowing dust.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Low relative humidity and breezy winds return Sunday through
Wednesday to all or parts of the Tri-State Area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time. However wind or
visibility reports are very helpful this afternoon.

JTL

In the hours before

Local storm report, Apr 13, 3:58 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT THU APR 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     NON-TSTM WND GST 5 S BURLINGTON          39.23N 102.28W
04/13/2023  M66 MPH          KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT.
            ASSOCIATED WITH DECAYING SHOWER.

&&

KAK
Local storm report, Apr 13, 4:17 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
417 PM MDT THU APR 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     NON-TSTM WND GST 9 SSE SHARON SPRINGS    38.77N 101.68W
04/13/2023  M64 MPH          WALLACE            KS   MESONET

            MESONET STATION CW6099 9 SSE SHARON SPRINGS.

&&

TT
Local storm report, Apr 13, 4:35 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
435 PM MDT THU APR 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     NON-TSTM WND GST 13 N EDSON              39.52N 101.58W
04/13/2023  E60 MPH          SHERMAN            KS   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTED 60 MPH WIND
            GUST.

&&

TT

The radar

The Goodland radar (KGLD), 106 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 high wind, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Hitchcock

When
April 13, 4:40 PM CST to 5:00 PM CST
Where
Hitchcock forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

A report via social media of an estimated 65 mph wind gust north-northwest of Trenton, Nebraska. The report also stated that visibility was reduced to near zero for about 20 minutes due to blowing dust.

Thunderstorm Wind, Dundy

When
April 13, 4:20 PM MST
Where
Dundy County, 10.86 mi N of Max
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.277, -101.415

Strong winds blew majority of a barn roof off. Time and wind speed are estimated based on radar and local observations.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094203, 1094200.